Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 182, NWS Kansas City, MO

July 15, 2009Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 15, 2009, 2:01 AM CDT for Ray County, Missouri. It took effect at Jul 15, 2009, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2009, 2:01 AM CDT (07:01 UTC)
In effect from
Jul 15, 2009, 3:00 AM CDT
Expired
Jul 15, 2009, 8:58 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Crooked River near Richmond (RICM7).

Action stage
14 ft
Minor stage
20 ft
Moderate stage
21 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06895000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KEAX 150701
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
201 AM CDT WED JUL 15 2009
  

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING STREAMS...

  CROOKED RIVER NEAR RICHMOND

AFFECTING THE FOLLOWING COUNTIES IN MISSOURI...RAY


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC177-160701-
/O.NEW.KEAX.FL.W.0182.090715T0800Z-090716T0800Z/
/RICM7.1.ER.090715T0800Z.090715T0800Z.090715T0800Z.NO/
201 AM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CROOKED RIVER NEAR RICHMOND.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  1:30 AM WEDNESDAY THE STAGE WAS 19.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 20.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE EARLY 
  THIS MORNING.
* AT 20.0 FEET...LOW-LYING RURAL ROADS...CROPLAND AND WOODLANDS 
  FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

CROOKED RIVER
  RICHMOND        20   19.9   WED 01 AM   20.0 EARLY THIS MORNING

$$
1 follow-up statement
000 
WGUS83 KEAX 151358
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
858 AM CDT WED JUL 15 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAM...
 
  CROOKED RIVER NEAR RICHMOND
 
AFFECTING THE FOLLOWING COUNTIES IN MISSOURI...RAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC177-151428-
/O.CAN.KEAX.FL.W.0182.000000T0000Z-090716T0800Z/
/RICM7.1.ER.090715T0830Z.090715T1030Z.090715T1052Z.NO/
858 AM CDT WED JUL 15 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE CROOKED RIVER NEAR RICHMOND.
* AT  8:30 AM WEDNESDAY THE STAGE WAS 19.5 FEET. 
* FELL BELOW FLOOD STAGE AT  5:52 AM WEDNESDAY.
* FLOOD STAGE IS 20.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 10.9 FEET BY THURSDAY
  MORNING.
* AT 20.0 FEET...LOW-LYING RURAL ROADS...CROPLAND AND WOODLANDS 
  FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

CROOKED RIVER
  RICHMOND        20   19.5   WED 08 AM   18.8 THIS AFTERNOON

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 15, 12:28 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 15, 12:28 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 AM CDT WED JUL 15 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/325 PM CDT TUE JUL 14 2009/
CONVECTIVE COMPLEX AND ASSOCIATED MCV HAD LEFT A VERY DISTINCT
MESOSCALE BOUNDARY AND RESIDUAL MIDLEVEL CLOUD DECK EXTENDING FROM
EAST CENTRAL KANSAS THROUGH NORTHERN KANSAS EARLIER TODAY. THIS
BOUNDARY HAS BEGUN TO WASH OUT AS DOME OF VERY WARM AIR ALOFT (PER
12Z KDDC AND KOKC SOUNDINGS SHOWING +13C TO +15C AT H7 AND +25C TO
+28C AT H8) GRADUALLY ADVECTS NORTHEAST ATTEMPTING TO SET UP MORE OF
A SYNOPTIC SCALE FORCING REGIME. WAA ALOFT HAS NOW MANIFESTED ITSELF
IN ACCAS SHRA FROM OLATHE THROUGH SEDALIA...WITH FURTHER DEVELOPMENT
NOTED TOWARDS KICT IN AN AREA OF MORE SHALLOW AC. OLDER MESOSCALE
BOUNDARY IS LIFTING NORTH THROUGH SRN NEBRASKA TOWARDS STRONGER
CONVERGENCE ALONG A COLD FRONT BISECTING THROUGH CNTRL NEBRASKA.

SEVERAL AREAS OF POSSIBLE CONVECTIVE DEVELOPMENT ARE EVIDENT THIS
AFTERNOON. THE MOST OBVIOUS AND DISTINCT IS THE CONVERGENCE ALONG
THE FRONTAL BOUNDARY ACROSS CNTRL/ERN NEBRASKA. ALTHOUGH BOUNDARY
LAYER INSTABILITY REMAINS RATHER CAPPED AHEAD OF THIS
FRONT...INCREASING CAA ALOFT ALONG WITH ENHANCED SFC CONVERGENCE MAY
BE SUFFICIENT LATE THIS AFTERNOON/EARLY THIS EVENING TO INITIATE
DEEP CONVECTION. SECONDARY AREA IS TIED TO AC STREAMING NORTHEAST
FROM SRN KANSAS (AND FURTHER SOUTHWEST INTO NRN NEW MEXICO WHERE A
SUBTLE WAVE CAN BE NOTED IN PROFILER DATA). WHEN THIS MIDLEVEL
SATURATION CROSSES THE OLD MESOSCALE BOUNDARY IN SERN NEBRASKA/NWRN
MISSOURI...DEEP LAYER LIFT MAY BE SUFFICIENT FOR CONVECTIVE
DEVELOPMENT (BOTH THE RUC AND NAM-WRF APPEAR TO LATCH ONTO THIS
SCENARIO...THOUGH CONFIDENCE IS LOW). FINAL AREA OF CONCERN IS OVER
NRN/NERN MISSOURI LATER THIS EVENING...TIED TO ENHANCED ISENTROPIC
LIFT THROUGH THE 314K-318K LAYERS AS WARMER AIR ALOFT ADVECTS
NORTHEAST. ANALYSIS AND PREDICTION OF THESE ISENTROPIC SURFACES HAS
PROVEN A SUPERIOR FORECAST TOOL THE PAST WEEK OF NOCTURNAL
CONVECTION...AND FEEL TONIGHT WILL BE NO DIFFERENT...SO HAVE
DEPICTED HIGHEST POPS TOWARDS NRN MISSOURI IN THE FIRST PERIOD.

IF DEEP CONVECTION CAN INITIATE THIS AFTERNOON ALONG THE RETREATING
MESOSCALE BOUNDARY INTERSECTING THE COLD FRONTAL PUSH...IN THE
PROXIMITY OF INCREASING SPEED AND DIRECTIONAL SHEAR...SEVERE
SUPERCELLULAR STORMS WOULD BE POSSIBLE. LARGEST INHIBITING FACTOR SO
FAR HAS BEEN THE STRONG CAPPING INVERSION...WITH SFC BASED AND MLCIN
STILL SIGNIFICANT THROUGHOUT THE ENTIRE WARM SECTOR. MOST
LIKELY...CONVECTION WOULD BE SPURRED IN THE MIDLEVELS WITH THE
GROWING ACCAS BAND INTERACTING WITH FRONT/MESOSCALE BOUNDARY...WITH
DRY AIR BELOW THE LIFTING LAYER BECOMING UNCAPPED AND
EVAPORATIONALLY COOLED. THIS WOULD LEAD TO A MORE SIGNIFICANT
DAMAGING WIND THREAT TO THE MOST ROBUST ORGANIZED CELLS.

ORGANIZED...BUT WEAKENING CONVECTIVE SYSTEM WILL LIKELY BE ONGOING
TOWARDS WEDNESDAY MORNING NEARLY BISECTING THE CWA. PREFER A GFS
DEPICTION OF THE ENTIRE SITUATION...THOUGH FEEL THIS MODEL HAS A
SLOWER BIAS IN PROPAGATING CONVECTION SOUTH ALONG AND BEHIND THE
FRONTAL BOUNDARY. ALSO CARRIED SOME LOWER CHANCE TYPE POPS INTO
WEDNESDAY NIGHT...AS RENEWED WAA/ISENTROPIC LIFT TYPE CONVECTION MAY
CLIP THROUGH THE SRN CWA. EFFECTIVE BOUNDARY MAY ACTUALLY BE
CONVECTIVELY PUSHED SOUTH OF THE CWA...SO CONFIDENCE IS LOW IN THIS
SCENARIO.

21

MEDIUM RANGE (THURSDAY/FRIDAY)

ALL MODELS IN FAIRLY GOOD AGREEMENT IN THE MEDIUM RANGE. THURSDAY
AND FRIDAY WILL FIND THE CWA IN NW FLOW ALOFT ON THE LEEWARD SIDE OF
AN UPPER LEVEL RIDGE WHICH IS LOCATED ACROSS THE CENTRAL ROCKIES.
SHORTWAVES TRAVELING IN THIS NW FLOW WILL BE THE PRIMARY WEATHER
THREAT OVER THE PERIOD. THURSDAY MORNING WE MAY SEE LINGERING
SHOWERS AND THUNDERSTORMS AS THE REMNANTS OF AN OVERNIGHT MCS DIVES
SE ACROSS THE CWA. A WEAK SURFACE RIDGE OF HIGH PRESSURE WILL THEN
BUILD IN FOR THE DAY ON THURSDAY BEFORE ANOTHER UPPER LEVEL
DISTURBANCE DEVELOPS ACROSS THE CENTRAL PLAINS THURSDAY NIGHT AND
DEVELOPS ANOTHER MCS THAT DROPS SE THRU THE CWA OVERNIGHT. ON FRIDAY
A COOL SFC RIDGE OF HIGH PRESSURE BUILDS SOUTHWARD INTO THE CWA FROM
THE NRN PLAINS. DROPPED HIGH TEMPS ON FRIDAY AS COOL AIR FILTERING
IN FROM THE N SHOULD KEEP HIGHS FROM AROUND 80 TO THE MID 80S. ALSO
DROPPED LOWS FOR SATURDAY MORNING AS COOL HIGH PRESSURE COMBINED
WITH MOSTLY CLEAR SKIES WILL ENHANCE RADIATIONAL COOLING.

73

EXTENDED RANGE (SATURDAY THROUGH TUESDAY)...

MEDIUM RANGE MODELS START OUT IN GOOD AGREEMENT WITH THE OVERALL
500MB PATTERN WITH A PRONOUNCED UPPER TROUGH OVER THE EASTERN 1/3 OF
THE NATION AND UPPER HIGH ANCHORED FROM THE DESERT SOUTHWEST INTO
THE CENTRAL ROCKIES. THIS LEAVES THE CENTRAL U.S. UNDER A FICKLE
NORTHWEST FLOW PATTERN WHICH TYPICALLY HIDE AN EMBEDDED SHORTWAVE OR
TWO WHICH WILL PRODUCE A FEW MCS. DIFFERENCES BEGIN TO CROP UP ON
SUNDAY AS THE ECMWF DRIVES A STRONG SHORTWAVE ACROSS CANADA WHICH
FLATTENS THE UPPER RIDGE AND SENDS A COLD FRONT SOUTHEAST AND INTO
THE MO RIVER VALLEY MONDAY NIGHT/TUESDAY. HAVE SOME RESERVATIONS ON
THE ECMWF BEING SO FAST AND AGGRESSIVE. THE 12Z OPERATIONAL GEM IS
MORE OF A COMPROMISE AS IT HOLDS THE UPPER TROUGH OVER THE EASTERN
U.S. WHILE SUBTLY SUPPRESSING THE UPPER HIGH OVER THE NORTHERN
ROCKIES AS THE SHORTWAVE PASSES BY. FOR NOW WILL BLEND THE
GFS/ECMWF/GEM SOLUTIONS. THIS FAVORS HAVING SLIGHT CHANCE OR LOW
CHANCE POPS FOR MONDAY NIGHT/TUESDAY.

OTHERWISE...WILL GO DRY WITH THE USUAL CAVEAT OF SNEAKY CONVECTION
OCCURRING UNDER NORTHWEST FLOW REGIMES BUT NEARLY IMPOSSIBLE TO
LOCATE AREAL COVERAGE THIS FAR OUT UNLESS ONE WANTS TO PAINT SLIGHT
CHANCE POPS IN EVERY PERIOD. AS FOR TEMPERATURES THE NORTHWEST FLOW
PATTERN ALOFT WITH A DECIDED EASTERLY COMPONENT TO THE BOUNDARY
LAYER WINDS SUGGEST GOING WITH BELOW AVERAGE TEMPERATURES/DEWPOINTS
FOR THE START OF THE FORECAST WITH A VERY SLOW WARMUP AS THE
BOUNDARY LAYER FLOW VEERS TO THE SOUTHEAST.

MJ

&&

.AVIATION...

WATCHING CONVECTION MOVE EAST ACROSS EASTERN KANSAS TOWARD WEST
CENTRAL MISSOURI. THIS WILL AFFECT TAF SITES DURING THE FIRST 6 HRS
OF THE TAF CYCLE. THIS ACTIVITY HAS FIRED ON THE 850MB BOUNDARY AS
IT MOVED INTO THE LOW LEVEL JET AXIS. VFR CONDITIONS ARE EXPECTED
EXCEPT DURING THUNDERSTORMS...WHEN THEY MAY BRIEFLY DROP TO MVFR. A
COLD FRONT WILL MOVE ACROSS THE TAF SITES BY MID TO LATE
MORNING...WITH LIGHT NORTHERLY FLOW FORECAST THEREAFTER.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 14, 1:34 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 PM CDT TUE JUL 14 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
134 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WARM AIR OVER SOUTHERN AND CENTRAL KANSAS WAS ONLY SLOWLY
WORKING TOWARDS THE OUTLOOK AREA EARLY THIS AFTERNOON...AS CLOUD
COVER WAS HINDERING THIS MOVEMENT. IF CLOUDS CAN CLEAR BY MID
AFTERNOON...TEMPERATURES MAY JUMP QUICKLY INTO THE LOWER AND MIDDLE
90S...WITH HEAT INDICES CORRESPONDINGLY JUMPING TO AROUND 100
DEGREES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND EASTERN
NEBRASKA LATE THIS AFTERNOON AND EVENING...AND PROPAGATE SOUTHEAST
TOWARDS NORTHEAST KANSAS AND NORTHWEST MISSOURI. IN ADDITION TO THIS
PROBABLE COMPLEX OF THUNDERSTORMS...ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE ACROSS THE NORTHERN THIRD OF
MISSOURI...AS WARM AIR TO THE SOUTHWEST ATTEMPTS TO MOVE NORTHEAST. A
FAVORABLE COMBINATION OF WIND SHEAR AND ELEVATED INSTABILITY COULD
LEAD TO ANY OF THESE THUNDERSTORMS BECOMING SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

ANY THUNDERSTORM COMPLEX THAT DEVELOPS WOULD TEND TO MOVE SOUTH
TOWARDS THE INTERSTATE 70 CORRIDOR OVERNIGHT AND INTO WEDNESDAY
MORNING. THE SEVERE THREAT...PRIMARILY IN THE FORM OF DAMAGING
WINDS...WILL CONTINUE INTO WEDNESDAY MORNING...THOUGH WILL BE LOWER
THAN FOR AREAS IN NORTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY BE ONGOING FOR AREAS ALONG AND SOUTH OF THE
MISSOURI RIVER WEDNESDAY MORNING. SOME OF THESE STORMS MAY APPROACH
SEVERE LIMITS WITH STRONGER WIND GUSTS...BEFORE PROPAGATING INTO
SOUTHERN MISSOURI.

THERE WILL BE A CHANCE FOR THUNDERSTORMS BOTH WEDNESDAY NIGHT AND
THURSDAY NIGHT...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. ANY OF
THESE STORMS WOULD PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT ACROSS
NORTHEAST KANSAS AND THE NORTHERN THIRD OF MISSOURI.

Nearby

River Flood Warnings in Missouri, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.